Colorado, 2016

Flash Flood in Colorado, August 28, 2016

August 28, 2016 · NWS PUB · 1 event in 1 county or zone

Heavy rain produced flash flooding on city streets where water was flowing and standing well over 6 inches deep.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain produced flash flooding on city streets where water was flowing and standing well over 6 inches deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 28, 1:50 PM MST, 7 hours 40 minutes earlier.

Area forecast discussion, Aug 28, 1:50 PM MST, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
250 PM MDT SUN AUG 28 2016

.SHORT TERM...(This evening through Monday)
Issued at 250 PM MDT Sun Aug 28 2016

...Threat for heavy rainfall increases for Monday...

Upper low continues to slowly move eastward across northeast AZ into
northwest NM...spreading moisture to the northeast into southern CO.
Dew points have come up across the mountains as compared to
yesterday with readings still in the upper 30s and 40s.  With lobes
of energy rotating around the upper low which stalls out across NW
NM tonight...should see rounds of showers and thunderstorms across
the area through the evening and overnight hours.  Main focus for
thunderstorms through this evening...besides the mountains...will be
across El Paso county along an east to west surface boundary along
the north side of the persistent KLHX sfc low.  Another convergence
axis resides along the northern slows of the Raton Ridge...arching
northeastward towards KLAA. Eventually outflow boundaries will shift
activity eastward from the Pikes Peak region into the southeast
plains during the evening and overnight hours. In fact both NAM12
and GFS keep activity going across the eastern third of the area
until 12z...with more isolated activity confined to the mountain
areas. Hard to argue with this given a  modest low level jet
overnight across the plains. Will hang on to Scattered pops for the
plains through 09z...with pops tailing down towards morning.  Will
maintain some spotty isolated pops through the night out west where
active moisture plume around north side of the upper low will
persist.  Heavy rainfall and locally gusty winds will be the primary
storm threats through the evening...though some small hail will also
be possible with the isolated stronger storms.  Low temperatures
tonight should be a tad warmer given more cloud cover.

Dew points increase further for Monday with flow more deeply
easterly.  Instead of the northwest storm motions we are seeing
today...storms will be moving more towards the west tomorrow. There
will be more clouds...which could hamper heating/instability
some...but with upslope and another vort lobe rotating around
northern periphery of stalled out filling upper low...should see
more widespread thunderstorm activity for the mountains.  Could be
some training cells along the eastern slopes and models seem to be
targeting the Pikes Peak region tomorrow afternoon for heavier QPF.
Deep layer shears will remain weak...but with the potential for
deeper moisture and perhaps a little better CAPE...main threat will
be for locally heavy rainfall with burn scars the most vulnerable
for flash flooding. Some small hail and locally gusty winds will
also accompany the stronger storms. Highs tomorrow should end up
around 5-10 degrees cooler than those of today.  -KT

.LONG TERM...(Monday night through Sunday)
Issued at 250 PM MDT Sun Aug 28 2016

Monday night-Tuesday night...No big changes to current forecast, as
weakening upper circulation slowly moves across southern Colorado
and into the Central High Plains into Tuesday night. Moisture and
upper level divergence associated with the system will be in place
across the area, and along with weak upslope flow and late summer
solar heating, there will continue to see daily chances of showers
and storms across the region. Best coverage of storms will be in the
afternoon and evening hours, though cant rule out a few late night
or early morning showers or storms across the area through Tuesday
night. The expected slow movement of storms and possible training of
storms will lead to the potential for locally heavy rain and
localized flash flooding, especially across area burn scars.
Temperatures look to be at or slightly cooler than seasonal levels
for through Tuesday.

Wednesday-Sunday...Upper level ridging builds across he state
Wednesday, and increasing southwest flow aloft across the area
Thursday and Friday, as a deep upper trough across the West Coast
digs across Great Basin Thursday, and then lifts out across the
northern Rockies on Friday. Some model differences arise with the
amount of moisture streaming into the area from the south on
Thursday, and with the possibility of secondary energy digging across
the region next Sunday.  At any rate, a brief downturn in convection
looks to be in the offing on Wednesday, with an uptick in convection
once again Thursday and especially Friday, especially across the
ContDvd with proximity to passing system. Temperatures through the
end of next week to be at and above seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 250 PM MDT Sun Aug 28 2016

Thunderstorm focus will gradually shift eastward into the plains
tonight...while maintaining at least some isolated showers and
thunderstorms through the overnight hours across the mountains and
far southeast plains.  While CIGS will remain VFR for the
terminals...localized MVFR VIS and erratic wind gusts to around 40
kts will be possible in and near thunderstorms through this evening.
An uptick in thunderstorms will continue into Monday as an old
weather system stalls out across northern New Mexico. This will put
deep easterly upslope flow across the region with thunderstorms
developing over the mountains by late morning.  Threat for locally
heavy rainfall will increase on Monday with the possibility of some
brief MVFR CIGS/IFR VIS under the stronger storms Monday afternoon
and evening. -KT

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Aug 28, 5:49 PM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
649 PM MDT SUN AUG 28 2016

COZ058>089-093>099-291300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
649 PM MDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF SOUTH
CENTRAL AND SOUTHEAST COLORADO THIS EVENING WITH ISOLATED
THUNDERSTORMS LINGERING INTO THE OVERNIGHT HOURS ACROSS THE
PLAINS. ANY STORMS THAT DEVELOP WILL BRING THE THREAT OF
LIGHTNING...BRIEF HEAVY RAINFALL...AND GUSTY WINDS UP TO 45 MPH.
THE STRONGEST STORMS MAY ALSO PRODUCE SOME HAIL UP TO THE SIZE OF
NICKELS...PARTICULARLY ACROSS THE FAR SOUTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND
THE PLAINS MONDAY AND TUESDAY. SOME OF THESE STORMS WILL LIKELY
PRODUCE HEAVY RAIN IN THE MOUNTAINS ON MONDAY...AND ACROSS THE
ENTIRE REGION ON TUESDAY. FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY
IN BURN SCAR AREAS.

LESS COVERAGE OF THUNDERSTORMS WILL OCCUR WEDNESDAY THROUGH
SATURDAY ACROSS THE REGION...HOWEVER THE STORMS WILL BE SOMEWHAT
STRONGER AS WINDS WILL BEGIN TO INCREASE OVER THE
REGION...INCREASING THE SHEAR FOR STORM ORGANIZATION. THE BEST
CHANCE FOR STRONGER STORMS WILL BE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS EVENING.

27/28

In the hours before

Local storm report, Aug 28, 9:20 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1020 PM MDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       4 NW PETERSON AFB       38.88N 104.74W
08/28/2016  M0.45 INCH       EL PASO            CO   TRAINED SPOTTER

            SINCE 920 PM.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Aug 28, 9:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1022 PM MDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HEAVY RAIN       5 SSE AIR FORCE ACADEMY 38.93N 104.84W
08/28/2016  M0.99 INCH       EL PASO            CO   OTHER FEDERAL

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Aug 28, 9:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1023 PM MDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HEAVY RAIN       5 NE MANITOU SPRINGS    38.90N 104.84W
08/28/2016  M0.71 INCH       EL PASO            CO   OTHER FEDERAL

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Aug 28, 9:27 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1027 PM MDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       5 SSE AIR FORCE ACADEMY 38.93N 104.84W
08/28/2016  M1.03 INCH       EL PASO            CO   OTHER FEDERAL

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Aug 28, 9:28 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1028 PM MDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       5 NNE MANITOU SPRINGS   38.92N 104.88W
08/28/2016  M0.51 INCH       EL PASO            CO   OTHER FEDERAL

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Aug 28, 9:29 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1029 PM MDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       2 NNE COLORADO SPRINGS  38.86N 104.80W
08/28/2016  M0.83 INCH       EL PASO            CO   OTHER FEDERAL

            .

&&

NWS PUEBLO CO
IRIS SYSTEM

The radar

The Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 28, 9:30 PM MST to 10:30 PM MST
Where
El Paso County, 0.68 mi ESE of (Aff)usaf Acdmy Colo to 3.31 mi SW of Colorado Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.975, -104.859

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648351.